Clinical Notes
July 13, 1964

Severe Acute Fibrinogenopenia Apparently Caused by Reaction to Drugs

Author Affiliations

San Francisco

Dr. Trinkner was a junior assistant resident in medicine at San Francisco Veterans Hospital. He is now senior assistant resident in medicine at San Francisco General Hospital.; Dr. Perkins is director of research at Irwin Memorial Blood Bank of the San Francisco Medical Society.

JAMA. 1964;189(2):158-160. doi:10.1001/jama.1964.03070020086025

THE SUDDEN ONSET of a severe generalized bleeding syndrome in a previously healthy patient is an unusual event. Prompt therapy is required, yet time does not permit the laboratory studies needed for complete analysis of a blood-coagulation defect. Inappropriate therapy will be useless and, on occasion, severely detrimental to the patient's chances of survival. The following case is unique in that gross bleeding due to an acute fibrinolytic state appears to have been initiated by a drug-induced hypersensitivity reaction.

Report of a Case  A 61-year-old Filipino male, entered the Veterans Administration Hospital in San Francisco, on April 29, 1963, complaining of palpitations of five months' duration. He had been in excellent health with the exception of recurrent attacks of gout during the past year. He had taken no medications other than colchicine and a compound of acetyl-salicylic acid, acetophenetidin and caffeine (Empirin), and had no past history of allergic manifestations.

First Page Preview View Large
First page PDF preview
First page PDF preview